130 Die
Slide 1
End
previous arrow
next arrow

We are working to place Naloxone, which saves lives during an opioid overdose, in more places around the North Texas area.

Our Focus

Distributing Narcan throughout the community is one of the ongoing projects of R.O.O. Reacting to Opioid Overdose.  Currently R.O.O. receives Narcan through UT Health San Antonio School of Nursing.

How it Works

Three Different Forms of Nalozone:

Injectable

Auto-injector

Nasal spray

Naloxone can save lives

Anyone can save a life during an opioid overdose with naloxone, a front-line defense in the nation’s opioid crisis. Naloxone is a life-saving drug that, when sprayed into the nose or injected, quickly reverses the powerful effects of opioids during an overdose.

Everyone who overdoses with opioids, whether it is with a prescribed medicine or an illicit drug, needs naloxone. Examples of opioids include heroin, fentanyl, oxycodone, hydrocodone, codeine, and morphine. Because overdoses can happen anywhere, naloxone is designed to be used by anyone, even a bystander. That’s one of many reasons the U.S. Food and Drug Administration (FDA) is working to help increase access to naloxone in case of such an emergency.

To help achieve this goal, there are three FDA-approved forms of naloxone available to consumers: injectable, auto-injector, and nasal spray. All three forms are easy to use and can save lives.

This is an excerpt from the Food and Drug Administration website on Naloxone.

Recognizing an Opioid Overdose

Using Naloxone

Everyone, including teenagers, should be able to recognize the signs of an opioid overdose and administer naloxone, he added. An opioid overdose usually involves unconsciousness and shallow breathing. Other signs of an overdose may include:

  • unresponsiveness (doesn’t wake up when shaken or called)
  • limpness
  • blue lips, gums or fingertips
  • slow or irregular heartbeat or pulse
  • small pupils

Seeing someone overdose on opioids can be very stressful, especially for people who are not trained for this kind of emergency. The FDA has taken that scenario into account when approving the different forms of naloxone.

“We have tested various forms of naloxone and know that they can be used in the heat of the moment, when people are stressed and flustered,” Throckmorton said.

Anyone can use this medicine, and the various forms of naloxone come with instructions to guide users. The auto-injector, for instance, has a voice that will talk you through each step of the injection, including how to find the right place to inject the naloxone, how long to hold the injector in place, and a reminder to call 911 for emergency medical attention.

Naloxone is very powerful and works quickly. Someone having an overdose will usually wake up within one to three minutes of receiving naloxone. When used quickly after an overdose, naloxone also reduces the likelihood of long-term brain damage from reduced blood flow.

“When you have an opioid overdose, your breathing stops. Naloxone reverses that and gives you a chance to get treatment,” Throckmorton said.

But naloxone is a temporary treatment, and its effects do not last long. After calling 911, stay with the patient, even if they are conscious, until emergency medical help arrives. The patient could lapse back into unconsciousness or might need another dose of naloxone. Keep trying to wake them up and keep them breathing. “Until help arrives, you’re their best hope,” he said.

Naloxone Will Not Harm Someone Who Does Not Have Opioids in Their System

“What if you’re not sure it’s an opioid overdose? Don’t hesitate in an emergency,” Throckmorton said. “Giving someone naloxone won’t hurt them, but it could save their life.”

Naloxone works in the brain only at the opioid receptor, binding to the receptors and blocking the opioids and the effects of opioids. If someone is having a different medical emergency – such as a diabetic coma or cardiac arrest – and you give them naloxone, the drug won’t have any effect or harm them.

There are no age restrictions on the use of naloxone; it can be used for suspected overdose in infants and children through elderly people.

Where can I find it in North Texas

Currently, we are working to help equip as many schools, first responders, community resource groups as we can with naloxone. We have naloxone in spray form available at the law offices of Sarah and George Roland on 903 N Elm Street, Denton Texas. We also give it out as a part of the North Texas Drug Overdose Awareness Day which is an annual event at the end of August put on by ROO.

Please do not hesitate to come to the office in regular business hours and ask for it, or call Sharon Roland at 214-418-4769.

George Roland’s blog covers many topics related to overdose.